Hail, Jack
- When
- February 17, 2:16 AM CST
- Where
- Jack County, 2.37 mi NNW of Bartons Chapel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.100, -98.250
A weakening line of storms moved across the area from the west. Small hail was reported with a few storms across Jack and Montague counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weakening line of storms moved across the area from the west. Small hail was reported with a few storms across Jack and Montague counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 16, 11:49 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1149 PM CST Wed Feb 16 2022 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Thursday Night/ Showers and thunderstorms have developed along a dryline to our west and are approaching the forecast area as expected. Not much has changed regarding the severe weather threat, with the best chances for severe weather north of I-20 and west of I-35. Damaging winds continue to be the primary concern, but hail and an isolated tornado can't be ruled out. Storms should arrive in our western counties by 2-4 am, the Metroplex by 5-7 am, and eastern North Texas by 7-9 am. All showers and storms should exit to our east by late Thursday morning. As precipitation gradually comes to an end, a strong cold front will enter North Texas early Thursday morning and will clear our southernmost border by early afternoon. High temperatures should occur just before the arrival of the front, with temperatures gradually declining for the remainder of the day. Skies will gradually clear behind the front, though wrap-around moisture may allow cloud cover to stick around across North Texas through Thursday afternoon. Temperatures will fall into the 30s and 40s by sunset, with a chilly night in store for North and Central Texas as low temperatures bottom out in the 20s by early Friday morning. Additionally, after several days of breezy/windy conditions, wind speeds should finally decrease to near 10-15 mph or less late Thursday night. Barnes && .LONG TERM... /Issued 251 PM CST Wed Feb 16 2022/ /Thursday night through Wednesday/ Strong cold advection will continue through the evening and overnight hours but the winds will subside by sunrise Friday to 10 mph or less. The northwest zones will be the most likely area to see a brief period of good radiational cooling and temps may dip into the teens there, but otherwise 20s are expected areawide. While Friday will be chilly, it will be a nice day with light winds and sunny skies. Radiational cooling will be good on Friday night but winds will turn around to the south by daybreak and provide a floor under temperatures. Still low temps will be in the 20s for most areas with the exclusion of the core of the DFW urban heat island. Sunny skies and seasonably warm temps are forecast Saturday with highs reaching the mid to upper 60s. South winds increase to near 20 mph Sunday as an upper level trough deepens in the western US and a low level cyclone develops across the High Plains. Despite the strong return flow, moisture advection will lag behind, meaning that highs in the upper 60s and mid 70s will result in relative humidity below 30 percent across the northwestern half of the CWA. This will put fire weather concerns at the forefront once again. These fire weather concerns will continue into Monday west of I-35 as moisture primarily streams into the eastern half of the region. Monday will be much like today is, warm and windy, with our concern shifting toward forecasting convection and a potential risk of severe storms. Machine learning severe weather prediction based off of the GEFS highlights some low probabilities of severe weather across our eastern zones from Monday afternoon through Tuesday night. The deterministic model runs support the claim, advertising a setup with high wind shear, but low instability ahead of a quasi-stationary cold front that doesn't clear the region until early Wednesday. Given the likelihood of minimal instability, this setup isn't one to get too concerned about severe weather at this time, but it is something to monitor. Temperatures drop behind the front and with southwesterly flow aloft prevailing it would portend continuing precipitation chances into midweek. It's possible that northwestern zones may dip below freezing, and the NBM 4.1 does indicate chances of sleet or freezing rain rise above the probabilities of liquid rain. Like the severe weather potential, this winter weather potential also appears to be on the low end of the impact scale so is just something to monitor at this time. TR.92 && .AVIATION... /NEW/ /06Z TAFs/ MVFR ceilings will continue for the next several hours until a line of showers and thunderstorms moves eastward through North and Central Texas. Showers and storms are expected to arrive at all terminals between 10-13Z, and may be accompanied by gusty convective winds. The hail threat is low, but not zero, primarily across D10. Showers and storms should clear all terminals by early Thursday morning. MVFR may persist across D10 for a few hours, but VFR is expected to return by midday. Winds will briefly shift out of the west ahead of an approaching cold front. With wind speeds between 15-20 knots and gusts near 25-30 knots, some brief crosswind impacts may be possible most likely between 12-13Z. However, these impacts will be short-lived as winds should shift out of the northwest fairly quickly. Gusty winds will continue behind the front for the remainder of the day, with wind speeds between 20-25 knots and gusts upwards of 30-35 knots. Wind speeds should finally fall to ~10 knots or less by late Thursday night. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 55 66 27 54 31 / 70 30 0 0 0 Waco 60 65 29 55 29 / 40 20 0 0 0 Paris 60 73 25 52 28 / 70 70 0 0 0 Denton 51 65 20 54 27 / 80 30 0 0 0 McKinney 54 67 23 54 29 / 70 50 0 0 0 Dallas 55 65 28 53 32 / 60 40 0 0 0 Terrell 60 69 25 53 27 / 70 50 0 0 0 Corsicana 61 67 29 54 30 / 50 40 0 0 0 Temple 58 63 28 56 29 / 30 20 0 0 0 Mineral Wells 49 57 22 55 26 / 80 5 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1110 PM CST Wed Feb 16 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180515- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1110 PM CST Wed Feb 16 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. There is a chance of thunderstorms tonight across North and Central Texas associated with a dryline and a cold front. A few storms may contain damaging winds and hail. An isolated tornado is also not out of the question. The most likely area for a strong to severe weather threat will be north of Interstate 20 and west of Interstate 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of storms on Monday and Tuesday. There is a low potential for severe weather mainly over areas east of the I- 35 corridor. Elevated fire weather conditions will return to the western parts of the region Sunday and again Monday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested along and north of Interstate 20 and west of Interstate 35 tonight.
Special Weather Statement
National Weather Service Fort Worth TX
112 AM CST Thu Feb 17 2022
TXZ100-115-170745-
Stephens TX-Young TX-
112 AM CST Thu Feb 17 2022
...Strong thunderstorms will impact portions of Young and Stephens
Counties through 145 AM CST...
At 111 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Elbert to 8 miles north of Ibex. Movement was
east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Graham, Breckenridge, Olney, Crystal Falls, Newcastle and Us-
180 Near The Shackelford-Stephens County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
north central Texas.
&&
LAT...LON 3295 9910 3296 9895 3340 9895 3340 9842
3295 9843 3295 9858 3269 9858 3261 9910
TIME...MOT...LOC 0711Z 250DEG 46KT 3326 9900 3280 9911
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BarnesSpecial Weather Statement
National Weather Service Fort Worth TX
145 AM CST Thu Feb 17 2022
TXZ100-101-115-116-170815-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
145 AM CST Thu Feb 17 2022
...Strong thunderstorms will impact portions of Young, Jack,
northeastern Stephens and northern Palo Pinto Counties through 215 AM
CST...
At 145 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Olney to 8 miles west of Possum
Kingdom State Park. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mineral Wells, Graham, Jacksboro, Olney, Graford, Bryson, Possum
Kingdom State Park and Newcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
north central Texas.
&&
LAT...LON 3340 9881 3340 9842 3347 9842 3347 9811
3279 9813 3268 9881
TIME...MOT...LOC 0745Z 248DEG 48KT 3332 9862 3285 9871
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BarnesThe Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 08:14 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A home weather station in the New Fairview area of Wise County measured a 59 mph wind gust. The report also stated several large tree branches were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007599, 1010151, 1007600.